Michigan, 2003

Hail in Michigan, July 31, 2003

July 31, 2003 · NWS APX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 2:45 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 2:45 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT THU JUL 31 2003

UNSEASONABLY STRONG UPPER LOW CONTINUES TO SPIN OVER THE ARROWHEAD
OF MN LATE THIS AFTERNOON. SURFACE RESPONSE IS CO-LOCATED WITH THE
UPPER LOW...BUT IS SOMEWHAT UNORGANIZED WITH TROUGHING EXTENDING
INTO THE CENTRAL PLAINS. CONVECTION CONTINUES TO FIRE DIRECTLY UNDER
THE LOW WITH COLD AIR ALOFT...AND ALONG AND AHEAD OF THE ASSOCIATED
COLD FRONT OVER WI AND NRN MI. FORECAST CONCERNS THRU NEXT WEEK WILL
REMAIN FOCUSED ON POPS AND THE POTENTIAL FOR THUNDER (INCLUDING
SEVERE THREAT).

DEPICTION OF LONG WAVE PATTERN IS VERY SIMILAR AMONG THE 12Z MODELS.
MAIN DIFFERENCES ARE IN THE EVOLUTION OF THE SHORT WAVES THAT ROTATE
THRU THE UPPER LOW OVER THE NEXT 48 HOURS. AVN IS LIKELY SUFFERING
FROM SOME CONVECTIVE FEEDBACK. ETA SHOWS A MORE REALISTIC
PROGRESSION OF THE SERIES OF SHORT WAVES PROGGED TO IMPACT THE
REGION THRU SATURDAY NIGHT.

88D SHOWS SOME THUNDERSTORMS STARTING TO DEVELOP NEAR MANISTEE...
SOUTH OF CADILLAC AND ALONG THE LAKE HURON SHORELINE. MODEL
SOUNDINGS SHOW BEST CAPE OF 1800 TO 2000 J/KG AT AROUND 00Z...WITH
THE LOWER PENINSULA HAVING THE HIGHEST VALUES. WET BULB ZERO HEIGHT
IS FORECAST TO DROP FROM NEARLY 11000 FT THIS MORNING TO JUST OVER
10000 BY 00Z TONIGHT... WHICH LENDS ITSELF TO GOOD HAIL POTENTIAL.
WOULD ONLY EXPECT AN ISOLATED CHANCE TO GET SEVERE WEATHER THIS
EVENING...MAINLY DUE TO HAIL THREAT. AS SURFACE TEMPERATURES START
TO FALL THIS EVENING... DIURNAL CONVECTION WILL DIMINISH. AFTER
04Z...THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL BE NEARING
THE LAKE MICHIGAN SHORELINE...AS DEEPER MOISTURE AND DIFFERENTIAL
PVA ROTATES NORTHEAST ACROSS LAKE MICHIGAN...NORTHWEST LOWER
MICHIGAN...AND EASTERN UPPER MICHIGAN. ONGOING TEMPERATURE GRIDS
STILL LOOK GOOD FOR OVERNIGHT...ONLY MINOR ADJUSTMENTS MADE.

FRIDAY AND FRIDAY NIGHT...COLD FRONT WILL MAKE A RUN AT LOWER MI
FRIDAY AFTERNOON AND EVENING...AS WILL A MODEST 500 MB VORT MAX.
ATMOSPHERE WILL BE MORE UNSTABLE THAN TODAY AS CAPES INCREASE TO
AROUND 2000 J/KG...SURFACE DWPTS INCREASE INTO THE LOWER TO MID 60S
AND WEAK CAA TAKES PLACE ALOFT WITH THE APPROACH OF THE COLD FRONT.
IN COORDINATION WITH DTX...WILL INCREASE POPS TO THE LIKELY CATEGORY
FOR FRIDAY MID MORNING THROUGH FRIDAY NIGHT AS A RESULT OF
INCREASING INSTABILITY AND MOISTURE AS WELL AS THE PRESENCE OF A
FOCUSING MECHANISM VIA THE SHORT WAVE. WIND FIELDS ARE STILL RATHER
WEAK...BUT SOME VEERING OF WINDS WITH HEIGHT AND BETTER LIFT SHOULD
BE ENOUGH TO PRODUCE MORE ORGANIZED CONVECTION WITH GREATER COVERAGE
THAN TODAY.

SATURDAY AND SATURDAY NIGHT...COLD FRONT WILL GRADUALLY MAKE ITS WAY
THRU THE CWA...BUT UPPER SUPPORT VIA ANOTHER IN THE SERIES OF SHORT
WAVES WILL STAY WEST OF THE REGION MUCH OF THE DAY AND NIGHT.
STILL...FRONT WILL LIKELY PROVIDE ENOUGH FOCUS FOR ADDITIONAL
CONVECTIVE DEVELOPMENT ALTHOUGH IT WILL LIKELY BE NOT AS NUMEROUS OR
INTENSE AS FRIDAY/FRIDAY NIGHT. WILL STICK WITH SCT POPS FOR ALL
LOCATIONS AND CONTINUE THE MENTION OF THUNDER.

SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS CONTINUE TO HOLD THE
CLOSED UPPER LOW OVER THE GREAT LAKES AND NE US THROUGH NEXT WEEK.
MODELS ARE STILL SUGGESTING THE DEVELOPMENT OF AN UPPER LEVEL TROUGH
ALONG THE PACIFIC NW COAST NEXT WEEK...BUT HAVE BACKED OFF ON THE
STRENGTH OF THE SYSTEM. THUS...EASTWARD PUSH OF THE WRN RIDGE INTO
THE NE US TROUGH IS PROJECTED TO BE SLOWER. THIS SCENARIO MAKES MORE
SENSE THAN THE RAPID DEVELOPMENT/DEEPENING OF THE NW PACIFIC COAST
LOW AS ADVERTISED IN THE PREVIOUS RUN. MADE VERY FEW CHANGES
YESTERDAY TO THE EXTENDED FORECAST IN ANTICIPATION OF THE MODELS
BACKING OFF ON THE STRENGTH OF THIS FEATURE. WILL THEREFORE NEED TO
MAKE VERY FEW CHANGES TO THE EXTENDED FORECAST TODAY. EXPECT A
CHANCE OF SHRA/TSRA JUST ABOUT ANY TIME THRU THURSDAY AS THE STACKED
LOW AND ASSOCIATED COLD AIR ALOFT REMAIN OVER THE GREAT LAKES. TEMPS
WILL REMAIN JUST BELOW NORMAL...WITH A DIURNAL TEMP RANGE OF AROUND
20 DEGREES EACH DAY.

THANKS TO DTX FOR COORDINATION.

.APX...NONE.

EME/CAMPBELL
Hazardous weather outlook, Jul 31, 3:34 PM EST, 4 hours 2 minutes before
MIZ008-015>036-041-042-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY BETWEEN 4 PM AND 9 PM. THE
PRIMARY THREAT OF WILL BE HAIL UP TO AN INCH.

THUNDERSTORMS WILL AGAIN BE POSSIBLE OVERNIGHT IN NORTHWEST LOWER
AND EASTERN UPPER MICHIGAN AFTER 2 AM. THESE ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS ARE EXPECT BEGINNING FRIDAY MID MORNING AND
CONTINUING THROUGH FRIDAY NIGHT. SOME OF THE AFTERNOON AND EVENING
THUNDERSTORMS MAY BE SEVERE...PRODUCING HAIL UP TO ONE INCH AND WIND
GUSTS OF 60 MILES AN HOUR.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SATURDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ/CAMPBELL/EME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Charlevoix

When
July 31, 7:36 PM EST
Where
Charlevoix County, East Jordan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.167, -85.117

Numerous thunderstorms developed across northern Lower Michigan in the evening hours, but only one became severe, producing nickel-sized hail in East Jordan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379724.